Alert archive / South Carolina / Tornado Warnings in 2017
Tornado Warning 3, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Jan 21, 2017, 3:50 PM EST for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 25 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 21, 2017, 3:50 PM EST (20:50 UTC)
- Expired
- Jan 21, 2017, 4:15 PM EST
- In force
- 25 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 67 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 3:52 PM EST | TSTM WND DMG | 2 Ssw Blackville, SC | NUMEROUS TREES DOWN IN BARNWELL STATE PARK. 20-30 PEOPLE ARE STILL TRAPPED INSIDE THE PARK AS OF 6PM. |
| Jan 21, 3:52 PM EST | TSTM WND DMG | 3 Ssw Blackville, SC | *** 1 INJ *** MOBILE HOME DESTROYED AT PLEASANT HOME RD AND HWY 3. A FEMALE INSIDE THE MOBILE HOME WAS TRAPPED, RESCUED AND TRANSPORTED TO THE HOSPITAL. EXTENT OF INJURIES UNKNOWN AT THIS TIME. |
| Jan 21, 3:52 PM EST | TORNADO | 2 Ssw Blackville, SC | NUMEROUS TREES DOWN IN BARNWELL STATE PARK. 20-30 PEOPLE ARE STILL TRAPPED INSIDE THE PARK AS OF 6PM. |
| Jan 21, 3:52 PM EST | TORNADO | 3 Ssw Blackville, SC | *** 1 INJ *** MOBILE HOME DESTROYED AT PLEASANT HOME RD AND HWY 3. A FEMALE INSIDE THE MOBILE HOME WAS TRAPPED, RESCUED AND TRANSPORTED TO THE HOSPITAL. EXTENT OF INJURIES UNKNOWN AT THIS TIME. |
| Jan 21, 4:00 PM EST | TSTM WND DMG | 5 Ene Blackville, SC | PUBLIC REPORTED TREES DOWN AND POWER POLES SNAPPED ON GARDENIA RD NEAR DALLY RD. PHOTOS RELAYED VIA SOCIAL MEDIA. . |
| Jan 21, 4:00 PM EST | TORNADO | 5 Ene Blackville, SC | PUBLIC REPORTED TREES DOWN AND POWER POLES SNAPPED ON GARDENIA RD NEAR DALLY RD. PHOTOS RELAYED VIA SOCIAL MEDIA. . |
| Jan 21, 4:02 PM EST | TSTM WND DMG | 3 Wnw Denmark, SC | NUMEROUS TREES DOWN ON US HWY 78 WEST OF DENMARK. ROAD IMPASSABLE AND TRAFFIC BEING DETOURED. |
| Jan 21, 4:02 PM EST | TORNADO | 3 Wnw Denmark, SC | NUMEROUS TREES DOWN ON US HWY 78 WEST OF DENMARK. ROAD IMPASSABLE AND TRAFFIC BEING DETOURED. |
| Jan 21, 4:05 PM EST | TSTM WND DMG | 4 S Norway, SC | PUBLIC REPORT OF TREES DOWN ON US HWY 321 NEAR ORANGEBURG-BAMBERG CO LINE. PHOTOS RELAYED VIA SOCIAL MEDIA. |
| Jan 21, 4:05 PM EST | TSTM WND DMG | 4 W Cope, SC | TREES DOWN ON HWY 70 AT ORANGEBURG-BAMBERG CO LINE. PHOTO RELAYED VIA SOCIAL MEDIA. |
| Jan 21, 4:05 PM EST | TORNADO | 4 S Norway, SC | PUBLIC REPORT OF TREES DOWN ON US HWY 321 NEAR ORANGEBURG-BAMBERG CO LINE. PHOTOS RELAYED VIA SOCIAL MEDIA. |
| Jan 21, 4:05 PM EST | TORNADO | 4 W Cope, SC | TREES DOWN ON HWY 70 AT ORANGEBURG-BAMBERG CO LINE. PHOTO RELAYED VIA SOCIAL MEDIA. |
| Jan 21, 4:10 PM EST | TSTM WND DMG | 2 Wnw Cope, SC | TREES DOWN AT HWY 70 AND HWY 332. PHOTOS RELAYED VIA SOCIAL MEDIA. |
| Jan 21, 4:10 PM EST | TORNADO | 2 Wnw Cope, SC | TREES DOWN AT HWY 70 AND HWY 332. PHOTOS RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 1:51 PM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
998
WFUS52 KCAE 212050
TORCAE
SCC009-011-075-212115-
/O.NEW.KCAE.TO.W.0003.170121T2050Z-170121T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Columbia SC
350 PM EST SAT JAN 21 2017
The National Weather Service in Columbia has issued a
* Tornado Warning for...
East central Barnwell County in central South Carolina...
Northwestern Bamberg County in central South Carolina...
West central Orangeburg County in central South Carolina...
* Until 415 PM EST
* At 350 PM EST, a severe thunderstorm capable of producing a tornado
was located over Blackville, or 8 miles northeast of Barnwell,
moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Denmark around 400 PM EST.
Other locations impacted by this tornadic thunderstorm include
Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3329 8132 3335 8134 3348 8109 3335 8100
TIME...MOT...LOC 2050Z 249DEG 39KT 3334 8128
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
CJR1 follow-up statement
312
WWUS52 KCAE 212100
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
400 PM EST SAT JAN 21 2017
SCC011-212109-
/O.CAN.KCAE.TO.W.0003.000000T0000Z-170121T2115Z/
Barnwell SC-
400 PM EST SAT JAN 21 2017
...THE TORNADO WARNING FOR EAST CENTRAL BARNWELL COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of Barnwell County therefore the warning has been cancelled in
Barnwell but continues for Bamberg and Orangeburg.
A tornado watch remains in effect until 700 PM EST for central South
Carolina.
LAT...LON 3338 8122 3339 8121 3346 8108 3335 8100
3332 8122
TIME...MOT...LOC 2059Z 250DEG 39KT 3337 8117
$$
SCC009-075-212115-
/O.CON.KCAE.TO.W.0003.000000T0000Z-170121T2115Z/
Bamberg SC-Orangeburg SC-
400 PM EST SAT JAN 21 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EST FOR
NORTHWESTERN BAMBERG AND WEST CENTRAL ORANGEBURG COUNTIES...
At 359 PM EST, a severe thunderstorm capable of producing a tornado
was located near Denmark, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Bamberg and west central Orangeburg Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3338 8122 3339 8121 3346 8108 3335 8100
3332 8122
TIME...MOT...LOC 2059Z 250DEG 39KT 3337 8117
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
CJRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Jan 21, 1:09 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Jan 21, 1:09 PM EST, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Columbia SC 109 PM EST Sat Jan 21 2017 .SYNOPSIS... An active weather pattern is expected to bring several rounds of showers and thunderstorms to the region through Sunday with severe weather possible. A warm front will extend through the forecast area today and tonight ahead of strong low pressure. The low will be close to the area Sunday and Monday followed by high pressure and dry weather Tuesday. && .NEAR TERM /THROUGH TONIGHT/... The dense fog has finally dissipated as rain showers move in from the southwest. Still seeing some areas of fog, but visibilities have increased to over 1/4 mile. A warm front will be in the forecast area today and tonight. There will be increased moisture and instability associated with a mid-level shortwave trough this afternoon and another one overnight. Expect numerous showers and thunderstorms. The main near term concern continues to be potential for severe weather this afternoon and overnight and continuing into Sunday. The Storm Prediction Center has upgraded the risk to the enhanced category in portions of the CSRA and southern Midlands for Day 1. This afternoon: Regional radar currently shows showers and thunderstorms moving into the area from the southwest. A more organized line of thunderstorms in south-central Georgia is expected to continue to push northeastward and affect mainly the southern and eastern portions of the area between the 19Z-23Z time frame. Severe weather is occurring with this line as it moves through Alabama and Georgia with several severe thunderstorm and tornado warnings having already been issued. The mesoscale analysis currently shows the highest moisture in the southeastern portion of the area with precipitable water values ranging from 1.2 inches to 1.5 inches across the area. Models show the greatest instability in the CSRA where there are ongoing thunderstorms, although further north, most of the area is stable currently. LI values are around -2 to -1 in the CSRA. 0-6km shear is around 40 to 50 knots there. DCAPE is also the highest in the CSRA. Continue to believe the greatest threat of severe weather will be in the CSRA and southern/eastern Midlands this afternoon. Damaging wind, isolated tornadoes and large hail is possible. In the northern Midlands and Pee Dee region this afternoon, models show less instability and shear, so expect less organized, weaker storms in this area, although cannot rule out an isolated severe threat. Despite rapid storm movement, heavy rain may lead to localized flooding particularly if training occurs. Portions of the southern forecast area are in a slight risk in the WPC Day 1 excessive rainfall outlook. Overnight: Hi-resolution models are indicating a lull in showers and thunderstorms early tonight in the wake of the mid- level shortwave trough and previous convection. However, coverage may increase during the early morning hours ahead of the next upper-level feature. The models indicate increasing shear with h85 wind rising to near 50 knots. The GFS shows the most instability with surface-based LI values lowering to around -5 during the 07z to 12z time frame. The instability and shear support possible severe thunderstorms including tornadoes especially during the early morning hours. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... Two rounds of severe weather will be possible for the Midlands and CSRA on Sunday. The first round could be ongoing by sunrise and continue through mid morning. The second round should commence in the early afternoon and continue into the evening hours. The following severe weather parameters are of significant concern based on 12z models: MUCAPE values to 1600 J/KG, Helicity values of up to 300 M2/S2, Supercell parameter values between 2.5 and 5.0, directional and speed shear, and favorable 250MB and 850MB jet dynamics. The first round should be a QLCS with damaging winds and isolated tornadoes. The second round should start after a notable dry slot which would allow for several hours of solar insolation. 12 hour 500 MB height falls of up to 200 meters and LIs of up -6 combined with the other parameters mentioned earlier in this discussion provide the potential for discrete supercells ahead of another QLCS. Significant tornadoes (EF2 damage or greater) and large hail will be possible Sunday afternoon and evening. A very deep H5 upper low will move over the region Sunday Night into Monday for showers and possible graupel. The upper low departs the area Monday Night into Tuesday for dry weather. Temperatures will remain well above normal for late January. && .LONG TERM /MONDAY THROUGH FRIDAY/... High pressure aloft will be over the region Tuesday Night into Wednesday for dry weather and well above normal temperatures. A deep and broad upper level trough settles over the central and eastern U.S. Thursday through Saturday. A cold front is forecast to push through the Southeast U.S. on Thursday for a chance of showers. Much cooler yet seasonable temperatures move into the region Friday and Saturday with mostly clear skies. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Restrictions expected for a majority of the 24-hr TAF period. A warm front remains across the central portion of the forecast area this afternoon while a vigorous shortwave trough approaches from the west. Showers and thunderstorms continue to move into the area from the southwest with associated restrictions at the terminals. More organized convection associated with a line of storms currently over south-central Georgia is expected to affect mainly the AGS/DNL/OGB terminals later this afternoon. Further north at CUB/CAE, instability and shear are a bit weaker, so expect less organized storms. Another shortwave trough will affect the area overnight bringing another round of strong convection and associated restrictions. Models are consistent showing IFR/LIFR restrictions through the overnight period with a possible improvement to MVFR by mid Sunday morning associated with a dry slot. Damaging winds, large hail and tornadoes will be possible with strong storms through Sunday. EXTENDED AVIATION OUTLOOK...Showers and thunderstorms and associated restrictions are likely to continue Sunday afternoon and into Monday as the main upper trough crosses the region. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jan 21, 11:36 AM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1136 AM EST SAT JAN 21 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221645- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 1136 AM EST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT ASSOCIATED WITH A STRONG LOW PRESSURE SYSTEM. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE MAINLY THIS AFTERNOON AND LATE TONIGHT. THE MAIN THREAT WILL BE DAMAGING WIND WITH TORNADOES POSSIBLE. LARGE HAIL MAY ALSO OCCUR. HEAVY RAIN WITH SOME OF THE SHOWERS MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR SUNDAY AND SUNDAY NIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING WIND WITH TORNADOES POSSIBLE. LARGE HAIL MAY ALSO OCCUR. HEAVY RAIN WITH SOME OF THE SHOWERS MAY LEAD TO LOCALIZED FLOODING. IT WILL BE WINDY SUNDAY THROUGH MONDAY. A LAKE WIND ADVISORY WILL LIKELY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jan 21, 11:40 AM EST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
1140 AM EST SAT JAN 21 2017
GAZ065-077-SCZ030-211730-
Burke-Richmond-Aiken-
1140 AM EST SAT JAN 21 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
COLUMBIA...NORTHWESTERN BURKE...RICHMOND...SOUTHERN EDGEFIELD AND
SOUTHWESTERN AIKEN COUNTIES...
At 1140 AM EST, strong thunderstorms were clustered near Wrens, or 13
miles southwest of Grovetown, moving northeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
North Augusta, Augusta, Clearwater, Belvedere, Fort Gordon, Martinez,
Hephzibah, Jackson, Burnettown, Blythe and Keysville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3355 8203 3353 8201 3357 8196 3336 8171
3313 8227 3323 8223 3327 8226 3327 8229
3330 8231 3331 8235
TIME...MOT...LOC 1640Z 235DEG 25KT 3327 8231
CJRSpecial weather statement, Jan 21, 12:07 PM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Columbia SC
1207 PM EST SAT JAN 21 2017
SCZ030-035-211745-
Barnwell-Aiken-
1207 PM EST SAT JAN 21 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BARNWELL AND
SOUTH CENTRAL AIKEN COUNTIES...
At 1206 PM EST, strong thunderstorms were clustered near Savannah
River Site, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Savannah River Site, Williston, Blackville, New Ellenton, Snelling,
Elko and Windsor.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3324 8178 3356 8153 3342 8123 3316 8153
3316 8154 3312 8159
TIME...MOT...LOC 1706Z 211DEG 30KT 3326 8160
CJRSpecial weather statement, Jan 21, 1:00 PM EST, 2 hours 50 minutes before
Special Weather Statement National Weather Service Columbia SC 100 PM EST SAT JAN 21 2017 SCZ027-036-037-211830- Orangeburg-Lexington-Calhoun- 100 PM EST SAT JAN 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN... SOUTHEASTERN LEXINGTON AND NORTHWESTERN ORANGEBURG COUNTIES... At 1259 PM EST, a strong thunderstorm was located 15 miles west of Orangeburg, moving northeast at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... North, Neeses, Woodford and Livingston. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3350 8112 3355 8121 3384 8097 3372 8079 TIME...MOT...LOC 1759Z 218DEG 29KT 3356 8112 CJR
Special weather statement, Jan 21, 2:06 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
206 PM EST SAT JAN 21 2017
GAZ065-077-212000-
Burke-Richmond-
206 PM EST SAT JAN 21 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BURKE AND RICHMOND
COUNTIES over the next hour...
At 202 PM EST, strong thunderstorms were located east of Burke and
Richmond counties, moving northeast at 40 mph. These strong storms
have a history of producing damaging winds and tornadoes. Please go
indoors.
Locations impacted include...
Waynesboro, Augusta, Fort Gordon, Martinez, Hephzibah, Sardis,
Midville, Blythe, Keysville, Girard and Vidette.
A tornado watch remains in effect until 700 PM EST for east central
Georgia...and central South Carolina.
LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
3331 8235 3355 8203 3349 8199 3346 8193
3341 8191 3334 8194 3331 8184 3326 8184
3325 8185 3321 8177 3313 8173 3304 8154
3291 8176 3295 8186 3292 8208 3281 8215
TIME...MOT...LOC 1902Z 241DEG 41KT 3299 8240
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 1:53 AM EST | Dense Fog Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 9 hr |
| Jan 21, 12:07 PM EST | Special Weather Statement | CAE | Barnwell | 38 min |
| Jan 21, 1:00 PM EST | Special Weather Statement | CAE | Calhoun | 30 min |
| Jan 21, 3:43 PM EST | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 62 min |
| Jan 21, 4:15 PM EST | Tornado Warning | CAE | Orangeburg | 17 min |
| Jan 21, 4:38 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 67 min |
Nearby
Tornado Warnings in South Carolina, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.